Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 23, 2018, 5:41 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 5:41 PM MDT (23:41 UTC)
- Expired
- Aug 23, 2018, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 175 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970 WGUS54 KEPZ 232341 FFWEPZ NMC017-240245- /O.NEW.KEPZ.FF.W.0024.180823T2341Z-180824T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 541 PM MDT THU AUG 23 2018 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Northeastern Grant County in south central New Mexico... * Until 845 PM MDT. * At 537 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Trained Spotters have reported up to one inch of rain in the past hour and more rain is still expected in the area. The low water crossing in Twin Sister Creek along Racetrack road and Rio de Arenas could flood at any moment. Flash flooding is expected to begin shortly. * Some locations that may experience flooding include... Santa Clara... Arenas Valley... and Silver City. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3285 10818 3276 10815 3275 10824 3284 10824 $$ CRESPO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:06 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 23, 2:06 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 206 PM MDT Thu Aug 23 2018 .SYNOPSIS... Moist unstable air will flow into southern New Mexico and west Texas through the coming weekend resulting in showers and thunderstorms across much of the region. High pressure aloft will produce seasonably warm mostly dry weather later next week. && .DISCUSSION... High pressure both at the surface and aloft will over central Texas will combine with large western United States heat/thermal low to circulate a moist unstable air mass into southern New Mexico and far west Texas through the coming weekend. Surface dewpoints will remain above 50 F supporting precipitable water values from 1.2 to 1.4 inches and afternoon MUCAPE's around 1000 J/kg. Models suggest possible weak embedded waves aloft moving into the CWA from the south during this time. These features plus surface heating and upslope flow along high terrain should initiate deep convection in the afternoon with outflow boundaries sustaining activity into the evening. Given the abundant moisture and slow storm movement heavy rains and flooding will be primary weather hazard. However DCAPE's mostly above 1000 J/kg may result in several storms producing damaging downdrafts. By Monday upper ridge will be aligned on an east to west axis just south of the border with the ridge drifting slowly north into the CWA by Wednesday. This pattern change will first push the deeper moisture east of the region with subsidence then stabilizing the air mass. By Tuesday afternoon the precipitable water will be less than an inch most locations with CAPE's less than 500 J/g. These trends indicate seasonably warm mostly dry weather after Sunday with most convection confined around mountain areas. && .AVIATION...Valid 24/00Z-25/00Z... P6SM SCT060-080 SCT100-150 SCT-BKN200-250 through much of the period with SE-SW WINDS 7-12 KTS. Through the forecast pd...isolated to scattered thunderstorms... VSBY 1-3SM -TSRAGS BKN-OVC050 IN HEAVIER STORMS. Tstm activity mainly 21Z-09Z. && .FIRE WEATHER... .DISCUSSION... Considerable residual leftover moisture in the form of some showers and cloud cover may delay the start of convective activity mainly west of the Continental Divide Thursday afternoon. As we continue in a monsoonal flow, expect more P.M. convection with more thunderstorm coverage, especially over the lowlands. Thus, higher RH values will provide excellent overnight recovery. Min RH values over the lowlands will increase towards the 30-35% range, with 40 to 60% in the higher elevations. Many areas in the Gila Region and Sacramento Mountains will see RH values in the 90% or greater range tonight and Friday morning, with areas of patchy fog possible. The overall pattern favors continued enhanced thunderstorm coverage through the weekend. Drier air and warmer temperatures are forecast to work into SW New Mexico next week around Wed- Thu. && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 93 72 94 / 50 10 30 10 Sierra Blanca 68 90 68 93 / 40 10 30 10 Las Cruces 66 89 65 91 / 50 20 30 20 Alamogordo 65 90 66 92 / 40 20 30 30 Cloudcroft 48 69 48 70 / 50 50 30 50 Truth or Consequences 65 87 66 90 / 40 30 30 30 Silver City 60 82 58 84 / 50 50 30 50 Deming 65 88 64 91 / 50 30 30 30 Lordsburg 66 86 64 89 / 40 30 30 40 West El Paso Metro 71 91 71 93 / 50 10 30 10 Dell City 68 95 68 96 / 30 10 20 10 Fort Hancock 70 95 70 96 / 40 10 30 10 Loma Linda 66 88 66 90 / 40 10 30 10 Fabens 69 93 69 94 / 50 10 30 10 Santa Teresa 70 91 70 92 / 50 10 30 10 White Sands HQ 66 90 67 92 / 50 20 30 10 Jornada Range 65 90 65 92 / 50 20 30 20 Hatch 65 89 64 92 / 50 20 30 30 Columbus 67 89 67 91 / 50 20 30 20 Orogrande 69 91 69 93 / 50 10 30 10 Mayhill 57 79 56 80 / 50 50 30 40 Mescalero 56 79 55 80 / 50 40 30 40 Timberon 54 77 54 79 / 50 30 30 40 Winston 53 78 51 82 / 50 70 40 60 Hillsboro 62 86 60 89 / 50 50 40 50 Spaceport 63 86 63 90 / 40 20 30 20 Lake Roberts 52 78 50 82 / 60 70 40 60 Hurley 60 82 58 85 / 40 40 30 50 Cliff 60 84 58 88 / 50 60 30 50 Mule Creek 62 82 59 85 / 50 60 30 50 Faywood 62 83 60 86 / 50 40 40 40 Animas 66 86 65 89 / 50 30 40 40 Hachita 64 87 63 89 / 40 20 30 30 Antelope Wells 64 84 62 87 / 50 40 40 40 Cloverdale 62 80 60 84 / 50 40 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/20 Novlan
Hazardous weather outlook, Aug 23, 11:36 AM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1136 AM MDT Thu Aug 23 2018 NMZ401>417-TXZ418>424-241745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1136 AM MDT Thu Aug 23 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms. A few storms may produce heavy rains with flash flooding. Several storms may also produce damaging wind gusts to 60 mph and small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms. A few storms may produce heavy rains with flash flooding. Several storms may also produce damaging wind gusts to 60 mph and small hail. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any significant weather occurrence to local law enforcement and to the NWS office via phone or by Twitter using our office handle @NWSElPaso Rogash
In the hours before
Special weather statement, Aug 23, 3:00 PM MDT, 2 hours 41 minutes before
Special Weather Statement National Weather Service El Paso TX 300 PM MDT THU AUG 23 2018 NMZ402-408-409-232145- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 300 PM MDT THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL 345 PM MDT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near Winston, moving southeast at 10 mph. Pea size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Monticello, Winston, Chloride, Las Placitas and Chise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3329 10774 3344 10761 3340 10732 3314 10758 TIME...MOT...LOC 2059Z 308DEG 11KT 3333 10761 CRESPO
Special weather statement, Aug 23, 4:42 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
442 PM MDT THU AUG 23 2018
NMZ404-232330-
Southwest Desert/Lower Gila River Valley NM-
442 PM MDT THU AUG 23 2018
...SPECIAL WEATHER STATEMENT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lordsburg, moving southeast at 5 mph.
Winds in excess of 30 mph with Blowing Dust will be possible with
this storm. Visibilities could be reduced in portions of the
Lordsburg Playa along the I-10 corridor between the Arizona border
and Lordsburg.
Locations impacted include...
Lordsburg Playa, Road Forks, Steins, Shakespeare and Lordsburg.
LAT...LON 3255 10891 3231 10870 3215 10901 3239 10905
3240 10905
TIME...MOT...LOC 2240Z 311DEG 4KT 3244 10892
CRESPOThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:25 PM MDT | Areal Flood Advisory | EPZ | Grant | 110 min |
| Aug 22, 6:57 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 108 min |
| Aug 22, 9:10 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Aug 22, 11:02 PM MDT | Special Weather Statement | EPZ | Hidalgo | 43 min |
| Aug 23, 3:00 PM MDT | Special Weather Statement | EPZ | Sierra | 45 min |
| Aug 23, 3:15 PM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
| Aug 23, 4:20 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 23, 4:27 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Aug 23, 4:42 PM MDT | Special Weather Statement | EPZ | Hidalgo | 48 min |
| Aug 23, 5:04 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.